Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 3, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Jul 19, 2009, 5:51 PM PDT for San Diego County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2009, 5:51 PM PDT (00:51 UTC)
- Expired
- Jul 19, 2009, 6:15 PM PDT
- In force
- 24 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County San Diego County, CA
The radar
The San Diego radar (KNKX), 86 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2858 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KSGX 200051
SVRSGX
CAC073-200115-
/O.NEW.KSGX.SV.W.0003.090720T0051Z-090720T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
551 PM PDT SUN JUL 19 2009
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 615 PM PDT
* AT 548 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF OCOTILLO
WELLS...OR 17 MILES SOUTHEAST OF BORREGO SPRINGS...AND MOVING
NORTHWEST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OCOTILLO WELLS BY 555 PM PDT...
LAT...LON 3306 11609 3299 11609 3290 11625 3318 11644
3334 11610 3318 11606 3308 11607
TIME...MOT...LOC 0049Z 151DEG 23KT 3307 11617
$$
SULLIVAN/SMALL2 follow-up statements
000
WWUS56 KSGX 200107
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
607 PM PDT SUN JUL 19 2009
CAC073-200115-
/O.CON.KSGX.SV.W.0003.000000T0000Z-090720T0115Z/
SAN DIEGO CA-
607 PM PDT SUN JUL 19 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR EAST CENTRAL SAN DIEGO COUNTY...
AT 605 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF OCOTILLO
WELLS...OR 9 MILES SOUTHEAST OF BORREGO SPRINGS...MOVING NORTHWEST AT
25 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
LAT...LON 3306 11609 3299 11609 3290 11625 3318 11644
3334 11610 3318 11606 3308 11607
TIME...MOT...LOC 0105Z 151DEG 23KT 3316 11623
$$
SULLIVAN/SMALL000
WWUS56 KSGX 200114
SVSSGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
614 PM PDT SUN JUL 19 2009
CAC073-200121-
/O.EXP.KSGX.SV.W.0003.000000T0000Z-090720T0115Z/
SAN DIEGO CA-
614 PM PDT SUN JUL 19 2009
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN DIEGO COUNTY
WILL EXPIRE AT 615 PM PDT...
THE VERY STRONG THUNDERSTORM THAT WAS MOVING INTO THE OCOTILLO WELLS
AREA HAS WEAKENED CONSIDERABLY...THEREFORE THE SEVERE THUNDERSTORM
WARNING WILL BE ALLOWED TO EXPIRE AT 615 PM.
LAT...LON 3306 11609 3299 11609 3290 11625 3318 11644
3334 11610 3318 11606 3308 11607
TIME...MOT...LOC 0111Z 151DEG 23KT 3319 11625
$$
SULLIVAN/SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:25 PM PDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jul 19, 1:25 PM PDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 125 PM PDT SUN JUL 19 2009 .SYNOPSIS...STRONG HIGH PRESSURE OVER THE SOUTHWEST WILL CONTINUE HOT WEATHER THIS WEEK. MID-LEVEL MOISTURE IN SOUTHEAST FLOW WILL CAUSE A FEW THUNDERSTORMS IN THE MOUNTAINS AND DESERTS TODAY...AND AGAIN MONDAY. A FEW STORMS COULD DRIFT INTO THE FOOTHILLS. A SHALLOW MARINE LAYER WILL KEEP COASTAL AREAS COOLER AND BRING AREAS OF LOW CLOUDS AND FOG AT TIMES DURING THE NIGHTS AND MORNINGS. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. SKIES WERE MOSTLY SUNNY OVER THE CWA AT MIDDAY WITH CUMULUS BUILDING OVER THE MOUNTAINS. SURFACE DEWPOINTS WERE UP BETWEEN 1 AND 3 DEGREES C FROM VALUES YESTERDAY. TEMPS WERE IN THE 90S TO 108 INLAND WHILE COASTAL AREAS WERE COMFORTABLY IN THE 70S TO MID 80S. DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS OVER A PORTION OF THE SAN BERNARDINO MOUNTAINS AT 20Z...BUT NO OTHER AREAS OF RAIN. SURFACE PRESSURE GRADIENTS WERE QUITE WEAK AND SLIGHTLY MORE OFFSHORE THAN YESTERDAY AT 20Z. EXPECT THERE IS A GOOD CHANCE WE WILL SEE MORE SHOWERS/TSTORMS FIRE FARTHER SOUTH IN THE RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS LATER THIS AFTERNOON WITH THE VERY HIGH TEMPS AND ELEVATED DEW POINTS. EVEN THE VALLEYS WILL BE ELIGIBLE FOR A THUNDERSTORM OR TWO BEFORE THE DAY IS OUT WITH THE EAST FLOW ALOFT. ONCE THE SUN SETS...EXPECT THINGS WILL QUITE DOWN RAPIDLY. CLOSER TO THE COAST...THE SEA BREEZE SHOULD PICK UP AND COOL AREAS LOCALLY INLAND. BROAD HIGH PRESSURE ALOFT OVER THE SW SHIFTS AROUND AND WEAKENS SLIGHTLY OVER THE NEXT FEW DAYS. MODELS DO NOT AGREE ON THE EXACT DETAILS...SO NAILING DOWN SPECIFICS ON MAX TEMPS AND THUNDERSTORM CHANCES WILL BE TRICKY. IN GENERAL...THE HIGH WEAKENS A BIT BUT MOVES LITTLE SO IT WILL CONTINUE HOT INLAND...AND RELATIVELY MILD AT THE COAST AS THE THERMAL LOW CONTINUES TO DRAW IN MARINE AIR ON WELL DEVELOPED AFTERNOON SEA BREEZES. SOME CHANCE OF CONVECTION WILL LIKELY CONTINUE UNTIL THE MID-LEVEL WINDS TURN MORE WESTERLY AND THE LAYER DRIES OUT A BIT MORE. LONGER RANGE PROGS SHOW LITTLE MOVEMENT IN THE LONG-WAVE PATTERN THROUGH EARLY NEXT WEEK WITH A STRONG HIGH PRESSURE RIDGE OVER THE WEST...AND A TROUGH OVER THE EASTERN STATES. THIS WOULD FAVOR CONTINUED ABOVE AVERAGE TEMPS HERE...AND GIVEN THE UPPER-LEVEL FLOW...OCCASIONAL SHOTS OF MOISTURE. HOWEVER...THE MOISTURE NEVER APPEARS SUFFICIENT TO ASSIGN POPS IN THE ZFP BEYOND MONDAY. && .AVIATION 192000Z...MARINE LAYER DEPTH WILL REMAIN AROUND 1100 FT THROUGH MONDAY. PATCHY STRATUS IS POSSIBLE ALONG THE COAST MONDAY MORNING WITH BASES AROUND 900 FT MSL. ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OVER THE MOUNTAINS AND DESERTS WITH BASES AROUND 10-15K FT AND TOPS TO 40K FT. MAX TEMPS TODAY...KPSP 45C...KONT 37C...KSNA 30C...KSAN 27C. && .SGX WATCHES/WARNINGS/ADVISORIES... SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX. && PUBLIC...JAD AVIATION...SCV
Hazardous weather outlook, Jul 19, 3:45 PM PDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 345 PM PDT SUN JUL 19 2009 CAZ042-043-048-050-055>058-060>062-PZZ750-775-201200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 345 PM PDT SUN JUL 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS...DESERTS AND FOOTHILLS THROUGH THIS EVENING. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...THUNDERSTORMS ARE EXPECTED AND ISOLATED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS MONDAY AFTERNOON. THE FLASH FLOOD POTENTIAL IS LOW...ISOLATED THUNDERSTORMS ARE POSSIBLE AND THE FLASH FLOOD POTENTIAL IS MINIMAL. CONTINUED HOT THIS WEEK. TO AVOID HEAT EXHAUSTION...STAY HYDRATED AND AVOID STRENUOUS OUTDOOR ACTIVITY DURING THE WARMEST PART OF THE DAY. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MOEDE
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:11 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 49 min |
| Jul 20, 3:39 PM PDT | Flash Flood Warning | SGX | San Diego | 111 min |
| Jul 20, 3:55 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 29 min |
Nearby
Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.